Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 1, NWS Grand Forks, ND

January 2, 200813 counties in Minnesota; 17 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Jan 2, 2008, 10:40 PM CST for 13 counties in Minnesota; 17 counties in North Dakota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2008, 10:40 PM CST (04:40 UTC)
Expired
Jan 3, 2008, 6:00 AM CST
In force
7 hr
Issued by
NWS Grand Forks, ND
All 30 counties

Becker County, MN, Clay County, MN, Grant County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 9 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.7 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2175 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
570 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFGF 030440
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1040 PM CST WED JAN 2 2008

...STRONG WINDS TO PERSIST THROUGH THE NIGHT...

.STRONG SOUTHERLY WINDS WILL GUST OVER 40 MPH IN THE RED RIVER
VALLEY THROUGH THE OVERNIGHT HOURS. THE STRONGEST WINDS WILL BE IN
THE NORTHERN RED RIVER VALLEY...WHERE GUSTS OVER 45 MPH ARE
POSSIBLE. SOME DRIFTING AND BLOWING SNOW IS ALSO POSSIBLE. WINDS
WILL SUBSIDE BY THURSDAY MORNING.

MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-031200-
/O.NEW.KFGF.WI.Y.0001.080103T0440Z-080103T1200Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-
WEST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN...
DETROIT LAKES...BRECKENRIDGE...FERGUS FALLS...ELBOW LAKE...
CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...
GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...
FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...
WAHPETON...ADAMS
1040 PM CST WED JAN 2 2008

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST THURSDAY. 

STRONG SOUTHERLY WINDS AROUND 30 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED TONIGHT IN THE RED RIVER VALLEY. THE STRONGEST WINDS ARE
EXPECTED ALONG THE GRAND FORKS TO HALLOCK CORRIDOR...WHERE BLOWING
SNOW IS ALSO POSSIBLE. VISIBILITIES IN OPEN AREAS MAY BE REDUCED
TO 3 MILES AT TIMES...ALONG WITH DRIFTING SNOW CAUSING SOME SLICK
SPOTS. WINDS WILL SLOWLY SUBSIDE LATE TONIGHT AND THURSDAY MORNING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
DK
2 follow-up statements
000 
WWUS73 KFGF 031008
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
408 AM CST THU JAN 3 2008

...STRONG WINDS TO PERSIST FOR A FEW MORE HOURS...

.STRONG SOUTHERLY WINDS WILL GUST OVER 40 MPH IN THE RED RIVER
VALLEY AND ADJACENT PORTIONS OF NORTHWEST MINNESOTA DURING THE PRE
DAWN HOURS. SOME DRIFTING AND BLOWING SNOW IS ALSO POSSIBLE.
WINDS WILL SUBSIDE TOWARDS SUN RISE.

NDZ006-007-014-015-024-026-028-038-054-031115-
/O.CAN.KFGF.WI.Y.0001.000000T0000Z-080103T1200Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
ADAMS
408 AM CST THU JAN 3 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND ADVISORY. 

SOUTHERLY WINDS WILL CONTINUE TO SUBSIDE DURING THE EARLY MORNING
HOURS AND REMAIN BELOW ADVISORY CRITERIA.

$$

MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ008-016-027-029-
030-039-049-052-053-031200-
/O.CON.KFGF.WI.Y.0001.000000T0000Z-080103T1200Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-
WEST OTTER TAIL-GRANT-PEMBINA-EASTERN WALSH COUNTY-GRAND FORKS-
STEELE-TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN...
DETROIT LAKES...BRECKENRIDGE...FERGUS FALLS...ELBOW LAKE...
CAVALIER...GRAFTON...GRAND FORKS...FINLEY...MAYVILLE...FARGO...
LISBON...GWINNER...WAHPETON
408 AM CST THU JAN 3 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING. 

STRONG SOUTHERLY WINDS AROUND 30 MPH WITH GUSTS TO 45 MPH WILL
CONTINUE DURING THE PRE DAWN HOURS.  VISIBILITIES IN OPEN AREAS
MAY BE REDUCED TO 3 MILES AT TIMES...ALONG WITH DRIFTING SNOW
CAUSING SOME SLICK SPOTS. WINDS WILL SUBSIDE PRIOR TO SUNRISE.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
000 
WWUS73 KFGF 031209
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
609 AM CST THU JAN 3 2008

...WINDS DIMINISHING ACROSS THE REGION...

.SOUTHERLY WINDS WILL CONTINUE TO DIMINISH THIS MORNING AND WILL
REMAIN BELOW ADVISORY CRITERIA.

MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ008-016-027-029-
030-039-049-052-053-031315-
/O.EXP.KFGF.WI.Y.0001.000000T0000Z-080103T1200Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-
WEST OTTER TAIL-GRANT-PEMBINA-EASTERN WALSH COUNTY-GRAND FORKS-
STEELE-TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN...
DETROIT LAKES...BRECKENRIDGE...FERGUS FALLS...ELBOW LAKE...
CAVALIER...GRAFTON...GRAND FORKS...FINLEY...MAYVILLE...FARGO...
LISBON...GWINNER...WAHPETON
609 AM CST THU JAN 3 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

SOUTHERLY WINDS WILL CONTINUE TO DIMINISH ACROSS THE REGION THIS
MORNING AND REMAIN BELOW ADVISORY CRITERIA.

$$
VOELKER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Jan 2, 7:41 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jan 2, 7:41 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
741 PM CST WED JAN 2 2008

.DISCUSSION...
A VERY STRONG PRESSURE GRADIENT WILL CONTINUE TO DEVELOP
OVERNIGHT...AND 925MB WINDS WILL INCREASE TO AT LEAST 50KT. THIS
COULD BRING US NEAR WIND ADVISORY LEVELS...WITH SOME BLOWING SNOW
AS WELL. SNOW IS PRETTY CRUSTED OVER...BUT SOME OPEN AREAS OUTSIDE
OF GFK ARE SEEING SOME REDUCTION IN VSBY TO AROUND 4SM.
THEREFORE...WILL MENTION BLOWING SNOW ALONG AND WEST OF THE VALLEY
TONIGHT. TEMPS SHOULD SLOWLY RISE WITH STRONG WARM ADVECTION...AND
WILL TWEAK THEM UP SOME. WINDS WILL BE THE MAIN CONCERN...AND WE
WILL CLOSELY WATCH TO SEE IF A WIND ADVISORY WILL BE NEEDED. THE
STRONGEST WINDS OCCUR FROM AROUND 03Z TIL 12Z. THERE IS A VERY
STRONG INVERSION WHICH SHOULD LIMIT JUST HOW MUCH MIXING WILL OCCUR
...BUT THE GFS INDICATES SOME MIXING OF 35KT WINDS LATER
TONIGHT. THIS ALONG WITH THE TIGHT PRESSURE GRADIENT COULD PUSH
US VERY CLOSE TO ADVISORY CRITERIA. THE STRONGEST WINDS WILL BE
IN THE NORTHERN VALLEY...WITH SLIGHTLY WEAKER WINDS TO THE SOUTH
AND EAST. WE WILL CLOSELY WATCH THE SITUATION TONIGHT AND TAKE A
CLOSE LOOK AT THE 00Z DATA. NEEDLESS TO SAY...IT WILL BE A WINDY
NIGHT INTO THU MORNING WITH GUSTS OVER 35 MPH POSSIBLE.

&&

.AVIATION...
STRONG SOUTHERLY WINDS WILL BE THE MAIN CONCERN ALONG WITH SOME
BLOWING SNOW IN THE VALLEY. THERE WILL BE SOME WIND SHEAR TONIGHT...WITH
WINDS AROUND 2000FT AGL INCREASING TO NEARLY 60KT OFF THE NAM
MODEL AND AROUND 50KT ON THE GFS. THEREFORE...HAVE WIND SHEAR IN
ALL TAFS OVERNIGHT. WINDS MAY GUST OVER 35KT EVEN AT THE SFC LATER
TONIGHT INTO THU MORNING.

&&

.PREV DISCUSSION... /ISSUED 342 PM CST WED JAN 2 2008/

SHORT TERM...TONIGHT THROUGH SATURDAY
PROGRESSIVE UPPER AIR PATTERN CONTINUES ACROSS THE STATES. SHORT
WAVE/JET STREAK NEAR THE WEST END OF THE ALEUTIANS FORECAST TO MOVE
INTO THE WEST COAST AND ESTABLISH A LONG WAVE TROUGH OFF THE WEST
COAST BY FRIDAY. DOWNSTREAM SOUTHWEST FLOW ALOFT WILL OCCUR OVER THE
NORTHERN PLAINS AFTER FRI. HIGH AMPLITUDE RIDGE TROUGH OVER THE CENTRAL
AND EASTERN US WILL SHIFT EAST WITH RELATIVELY ZONAL FLOW TO OCCUR
ACROSS THE NORTHERN PLAINS AFTER TONIGHT UNTIL FRI.  THE GFS AND NAM
WERE SIMILAR THROUGH 84 HOURS AND THE GFS WAS SLOWER THAN THE ECMWF.
WILL USE THE GFS.

VISIBLE SATELLITE LOOP/SURFACE OBS SHOWING MID AND HIGH CLOUDS HAS
SPREAD ACROSS THE FORECAST AREA WITH A FEW BREAKS OVER NORTHEAST
ZONES AND THE FAR SOUTH. 88D VAD WIND INDICATE EARLIER A FEW CLOUDS
AROUND 14 THOUSAND FEET OTHERWISE MOSTLY HIGH CLOUDS ACROSS THE
AREA.

WIND SHIFT LINE FORECAST TO MOVE THROUGH THU AS SHORT WAVE NOW OVER
SOUTHERN BC WILL MOVE ACROSS SOUTHERN CANADA. WILL KEEP FLURRIES AND
FREEZING DRIZZLE POSSIBLE IN THE EASTERN ZONES FOR THU. WIND TURN
BACK TO THE SOUTH BY FRI MORNING. QUIET AND RELATIVELY MILD FOR FRI
AND SAT.

LONG TERM (SUN-WED)...
MODELS CONTINUE TO HANDLE THE ENERGY MOVING OUT OF THE SW FLOW INTO
THE NORTHERN PLAINS WITH INCONSISTENCIES. REMOVED POPS ON SAT NIGHT
INTO SUN AS THERE IS NO SUPPORT TO KEEP IT IN THE FORECAST. TENDED
TOWARD THE ECM MODEL AS HAS HPC THE PAST FEW DAYS. 500MB LONG WAVE
IS EXPECTED TO MOVE OUT OF THE ROCKIES MONDAY PM. BELIEVE IT WILL
MAINTAIN ITS OPEN AND LESS AMPLIFIED FEATURES AS OPPOSED TO THE 12Z
GFS CLOSED LOW OVER ND ON TUESDAY. KEPT THE POPS FOR MONDAY AND
TUESDAY AS SW FLOW COMBINED WITH CLIMATOLOGICALLY HIGH PWATS SHOULD
NOT BE DIFFICULT TO GET SOME PRECIP WITH ANY UPPER LEVEL ENERGY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Jan 2, 5:32 AM CST, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
532 AM CST WED JAN 2 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
532 AM CST WED JAN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

Nearby

Wind Advisories in North Dakota, 2008Wind Advisories in Minnesota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.